Utah, 2009

Hail and Damaging Wind in Utah, June 1 to 2, 2009

June 1 to 2, 2009 · NWS SLC · 2 events in 2 counties and zones

Strong to severe thunderstorms were observed in northwest Utah on the first two days of June, with both large hail and strong winds reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Strong to severe thunderstorms were observed in northwest Utah on the first two days of June, with both large hail and strong winds reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 1, 2:54 PM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 1, 2:54 PM MST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
354 PM MDT MON JUN 1 2009

.SYNOPSIS...A RIDGE ACROSS THE REGION WILL GRADUALLY SHIFT EAST BY
MIDWEEK AND A SOUTHWESTERLY FLOW WILL DEVELOP. DRIER AIR WILL
SLOWLY SPREAD INTO THE REGION ON THIS FLOW.

&&

.DISCUSSION...THUNDERSTORMS HAVE BEEN WIDESPREAD AGAIN TODAY
ACROSS THE CWA...THOUGH THEY HAVE FORMED ALMOST EXCLUSIVELY
OVER THE HIGHER TERRAIN. FEW OF THESE STORMS HAVE BEEN ABLE TO
MOVE INTO VALLEY LOCATIONS...AS STORM MOTION HAS BEEN VERY SLOW AS
EXPECTED. INDIVIDUAL STORMS HAVE BEEN PULSE-LIKE AND SHORT-
LIVED...WITH VERY LITTLE ORGANIZATION OBSERVED IN THE LOW- SHEAR
ENVIRONMENT. SHOWERS ARE EXPECTED TO PERSIST INTO THE EVENING
HOURS BEFORE TAPERING OFF AROUND MIDNIGHT.

THE LARGE LOW PRESSURE SYSTEM SPINNING IN THE PACIFIC WILL BEGIN
SLOWLY MOVING EASTWARD TOMORROW...PUTTING THE CWA IN A WARM
ADVECTION SOUTHERLY FLOW FOR A FEW DAYS. THIS WILL ALSO HELP TO
ADVECT SOME DRIER AIR INTO SOUTHERN UTAH...PARTICULARLY IN THE
LOWER LEVELS OF THE ATMOSPHERE. THIS SHOULD DECREASE CONVECTIVE
ACTIVITY IN THE SOUTH...PERHAPS AS EARLY AS TOMORROW
AFTERNOON...THOUGH ISOLATED HIGH BASED CONVECTION WILL STILL BE
POSSIBLE THROUGH MOST OF THE FORECAST PERIOD.

MODELS ARE IN GOOD AGREEMENT IN THE EXTENDED...BRINGING THE LOW
FURTHER ONSHORE WEDNESDAY THROUGH FRIDAY. SOUTHWEST WINDS WILL BE
GUSTY AHEAD OF THIS SYSTEM...PARTICULARLY ON FRIDAY AFTERNOON...IF
THE CURRENT TIMING HOLDS. THERE IS ONLY A SLIGHT DIFFERENCE IN THE
TIMING OF THIS LOW BETWEEN THE ECMWF AND GFS...WITH THE GFS BEING
ABOUT 12 HOURS QUICKER...BRINGING THE 500MB COLD POOL DIRECTLY
OVER NORTHERN UTAH AROUND 12Z SATURDAY. THIS DISCREPANCY MADE HIGH
TEMPERATURES ON FRIDAY AFTERNOON ONE OF THE MOST UNCERTAIN PARTS
OF THE FORECAST...WITH THE EC PROMOTING SURFACE TEMPERATURES ABOUT
10 DEGREES FAHRENHEIT WARMER THAN THE FASTER GFS. CURRENT FORECAST
IS A COMPROMISE BETWEEN THOSE TWO SOLUTIONS...WITH A SLIGHT LEAN
TOWARD THE WARMER EC.

&&

.AVIATION...PREDOMINANT VFR CONDITIONS ARE EXPECTED THROUGH THE
PERIOD AT KSLC. WINDS ARE EXPECTED TO REMAIN FROM THE WEST-NORTHWEST
UNTIL A SOUTHERLY DRAINAGE WIND RE-DEVELOPS BETWEEN 03-04Z. THERE IS
A 30 PERCENT CHANCE THAT ADDITIONAL THUNDERSTORMS WILL DEVELOP IN
THE VICINITY OF THE TERMINAL THROUGH THIS EVENING...WITH THE MOST
LIKELY IMPACT BEING ERRATIC GUSTY WINDS.

&&

.FIRE WEATHER...HIGH PRESSURE OVER THE STATE IS WEAKENING...AND WILL
BEGIN MOVING TO THE EAST OVERNIGHT. MOISTURE UNDER THE RIDGE HAS
RESULTED IN YET ANOTHER DAY OF AFTERNOON SHOWERS AND THUNDERSTORMS.
DUE TO LIGHT WINDS...THESE STORMS ARE MOVING SLOWLY...INCREASING THE
CHANCE OF WETTING RAIN IN THOSE AREAS THAT THAT SEE THUNDERSTORMS.

THE MOISTURE THAT HAS BEEN RESPONSIBLE FOR THE AFTERNOON CONVECTION
OF THE PAST FEW DAYS WILL BEGIN TO DECREASE FROM THE SOUTH TOMORROW.
WHILE THUNDERSTORM DEVELOPMENT IS EXPECTED TO OCCUR AGAIN TOMORROW
AFTERNOON...ACTIVITY WILL START LATER AND BE LESS WIDESPREAD IN THE
SOUTHERN PART OF THE STATE AS THE DRIER AIR MOVES IN.

A STRONG LOW PRESSURE SYSTEM IS MOVING ONTO THE CALIFORNIA COAST.
AHEAD OF THIS SYSTEM...A STRONG...DRY SOUTHWEST FLOW WILL DEVELOP
TOMORROW AFTERNOON. THIS WILL BRING STRONG WINDS AND A RAPID DRYING
TREND TO THE AREA THAT WILL LAST THOUGH AT LEAST THURSDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...SCHOENING
FIRE WEATHER...HOSENFELD
AVIATION...SEAMAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jun 1, 9:46 AM MST, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1046 AM MDT MON JUN 1 2009

UTZ001>016-019>021-517-518-WYZ021-021200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
1046 AM MDT MON JUN 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS THE OUTLOOK AREA ONCE AGAIN TODAY...WITH THE GREATEST
COVERAGE DURING THE AFTERNOON AND EVENING HOURS. A FEW OF THESE
STORMS WILL PRODUCE LOCALLY HEAVY RAIN...BRINGING A THREAT OF
ISOLATED FLASH FLOODING TO SLOT CANYONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A DRYING TREND WILL BEGIN FROM THE SOUTHWEST ON TUESDAY WHILE THE
NORTH AND EAST REMAINS MOIST. THIS DRYING WILL SPREAD ACROSS MORE
OF THE OUTLOOK AREA WEDNESDAY THROUGH THURSDAY. GUSTY SOUTHWEST
WINDS WILL ACCOMPANY THIS DRIER AIR. ISOLATED HIGH BASED
THUNDERSTORMS COULD STILL OCCUR THROUGH THE END OF THE WEEK AND
INTO THE WEEKEND...WITH GUSTY WINDS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Special weather statement, Jun 1, 5:13 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
613 PM MDT MON JUN 1 2009

UTZ002-005-007-020045-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-NORTHERN WASATCH FRONT
UT-WASATCH MOUNTAINS I-80 NORTH UT-
613 PM MDT MON JUN 1 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOX ELDER COUNTY
UNTIL 645 PM MDT...

AT 610 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM
PRODUCING PENNY SIZE HAIL IN TREMONTON. THIS STORM IS MOVING
NORTHEAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   COLLINSTON...
   FIELDING AND PLYMOUTH...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THIS STORM IS CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL. IF
THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY
BUILDING.

The radar

The Salt Lake City radar (KMTX), 55 km away, was scanning. The volume nearest the first event began at 00:12 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Box Elder

When
June 1, 5:13 PM MST
Where
Box Elder County, 0.69 mi S of Tremonton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.710, -112.170

A trained spotter reported 0.75 inch hail near Tremonton.

Thunderstorm Wind, Tooele

When
June 2, 3:15 PM MST to 3:35 PM MST
Where
Tooele County, 21.74 mi W of (Dpg)michael Aaf Dug to 19.73 mi NW of (Dpg)michael Aaf Dug
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
40.210, -113.340

Multiple severe wind gusts were recorded with this thunderstorm, the strongest of which was a 69 mph gust at the Salt Flats sensor.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2009Every state in 2009This day in weather historyWarnings in Utah, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178568, 178571.